Alert archive / Florida / Tornado Warnings in 2019

Tornado Warning 3, NWS Tampa Bay, FL

June 28, 2019Lee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jun 28, 2019, 4:14 PM EDT for Lee County, Florida. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 4:14 PM EDT (20:14 UTC)
Expired
Jun 28, 2019, 4:28 PM EDT
In force
14 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Lee County, FL

The radar

The Tampa radar (KTBW), 133 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WFUS52 KTBW 282014
TORTBW
FLC071-282045-
/O.NEW.KTBW.TO.W.0003.190628T2014Z-190628T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
414 PM EDT Fri Jun 28 2019

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  North central Lee County in southwestern Florida...

* Until 445 PM EDT.
    
* At 414 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over East Dunbar, or over Fort Myers, moving northwest
  at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  East Dunbar around 420 PM EDT.
  Fort Myers around 425 PM EDT.
  McGregor around 430 PM EDT.
  Lochmoor Waterway Estates and Palmona Park around 435 PM EDT.

Other locations impacted by this tornadic thunderstorm include North
Fort Myers, Page Field Airport, Suncoast Estates, Tice, Page Park,
Whiskey Creek and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2661 8175 2656 8180 2661 8198 2673 8189
TIME...MOT...LOC 2014Z 114DEG 15KT 2661 8182 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
1 follow-up statement
099 
WWUS52 KTBW 282028
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
428 PM EDT Fri Jun 28 2019

FLC071-282038-
/O.CAN.KTBW.TO.W.0003.000000T0000Z-190628T2045Z/
Lee FL-
428 PM EDT Fri Jun 28 2019

...THE TORNADO WARNING FOR NORTH CENTRAL LEE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2661 8175 2656 8180 2661 8198 2673 8189
TIME...MOT...LOC 2021Z 114DEG 15KT 2663 8188 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:56 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 28, 2:56 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
256 PM EDT Fri Jun 28 2019

.DISCUSSION...
The upper ridge moves northeast of the Bahamas as an
inverted upper trough moves westward across southern Florida
today and Saturday. East-southeast winds between these two
features will advect increasing moisture over the Florida
peninsula over the next several days. PW values have already
jumped up to 1.73 inches on this mornings sounding and is
expected to continue to increase to around 2 inches by the
weekend and into next week. As the upper trough moves
through the western Gulf of Mexico by Saturday evening, the
ridge slowly nudges back closer to Florida through the
weekend. This ridge becomes more elongated by Sunday
extending westward from the Bahamas, over southern Florida
and into the eastern Gulf of Mexico. The upper high further
builds over the eastern gulf by late Monday and Tuesday next
week extending from the Yucatan peninsula northward over
the southeast U.S. and will remain the dominant upper
feature through the end of next week.

On the surface, a trough of low pressure moves westward across
southern Florida later today and Saturday. This will bring increased
moisture, more cloud cover and higher rain chances (40-80 percent
POPs) into the weekend. Temperatures will be closer to average with
daytime highs in the upper 80's to low 90's and overnight lows in
the low to mid 70's through the weekend. As the wave moves west,
high pressure to the northeast off the Carolina coastline becomes
the dominant feature on Saturday and Sunday which will bring in
easterly winds across the peninsula. Continued high POPs during each
afternoon can be expected with showers/storms forming over the east
coast and transiting westward colliding with the west coast sea
breeze. Numerous showers and storms can be expected each afternoon
with some strong storms possible. High pressure builds over the
eastern gulf by late Sunday which will start the transition to more
of a west-northwest flow. This will allow for early showers/storms
along the west coast of Florida then transiting eastward through the
day.

&&

.AVIATION...
Overall VFR conditions expected through the period. Latest model
guidance has widespread TSRA/SHRA developing along the Florida west
coast over the next few hours so will hold VCTS at all terminals
with some possible brief periods of MVFR for low CIGs and VSBY in
passing storms. Will add TEMPO groups based on radar coverage
through the afternoon. Winds remain east-southeast at 10 knots or
less with higher gusts in the vicinity of any thunderstorms. No
other aviation impacts expected.

&&

.MARINE...
A trough of low pressure moves over southern Florida. This will
produce east-southeast winds and increasing rain chances today and
Saturday. As the wave moves farther west into the gulf, high
pressure builds to the northeast of Florida keeping an easterly flow
over the area. This will produce sea breeze showers and storms over
the east coast early afternoon and will move westward through the
day with the highest coverage over the coastal waters late afternoon
through the evening hours. Higher winds and seas will be possible
near any storms, otherwise no headlines are expected.

&&

.FIRE WEATHER...
A trough of low pressure moves over southern Florida the next couple
of days. Scattered showers and storms will be possible south of
Tampa bay today with increasing chances on Friday and into the
weekend. With increasing rain chances and high RH values, no fire
weather hazards are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  76  88  75  90 /  40  80  50  60
FMY  75  87  75  90 /  50  70  50  60
GIF  75  89  74  91 /  30  70  20  80
SRQ  75  88  74  90 /  50  70  50  60
BKV  73  89  72  91 /  30  80  50  70
SPG  78  87  77  90 /  50  70  60  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...25/Davis

In the hours before

Special weather statement, Jun 28, 2:42 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
242 PM EDT Fri Jun 28 2019

FLZ052-056-057-281915-
Highlands-Polk-Hardee-
242 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HIGHLANDS...
NORTHERN HARDEE AND SOUTHWESTERN POLK COUNTIES...

At 241 PM EDT, a strong thunderstorm was located 12 miles northeast
of Wauchula, moving northwest at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winter Haven, Bartow, Lake Wales, Auburndale, Avon Park, Wauchula,
Ona, Jan Phyl Village, Fussels Corner, Fort Meade, Crooked Lake Park,
Dundee, Frostproof, Bowling Green, Eagle Lake, Zolfo Springs,
Hillcrest Heights, Highland Park, Homeland and Alturas.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2796 8142 2743 8153 2745 8197 2807 8183
TIME...MOT...LOC 1841Z 121DEG 26KT 2769 8168

TBW
Special weather statement, Jun 28, 3:15 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
315 PM EDT Fri Jun 28 2019

FLZ052-056-251-255-281945-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
315 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...WESTERN POLK AND EASTERN HILLSBOROUGH COUNTIES
UNTIL 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Combee Settlement to near Medulla to 13
miles southeast of Fish Hawk to 14 miles west of Wauchula to 7 miles
west of Ona. Movement was west at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Haines City, Bartow, Lake Wales,
Auburndale, Wauchula, Fish Hawk, Ona, Fussels Corner, Combee
Settlement, Lakeland Linder Airport, Medulla, Jan Phyl Village, Fort
Meade, Lake Alfred, Mulberry, Dundee and Bowling Green.

LAT...LON 2743 8179 2743 8224 2786 8224 2812 8215
      2817 8212 2817 8211 2819 8211 2829 8204
      2817 8158
TIME...MOT...LOC 1914Z 102DEG 26KT 2808 8194 2792 8200 2772 8204 2760
8204 2750 8204

TBW
Special weather statement, Jun 28, 3:53 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
353 PM EDT Fri Jun 28 2019

FLZ155-160-162-165-255-260-262-265-282100-
Coastal Charlotte FL-Inland Manatee FL-Inland Charlotte FL-
Coastal Manatee FL-Inland Lee FL-Inland Sarasota FL-
Coastal Sarasota FL-Coastal Lee FL-
353 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MANATEE...WESTERN CHARLOTTE...
CENTRAL LEE AND SARASOTA COUNTIES UNTIL 500 PM EDT...

At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myakka City to 7 miles west of North Port
to 8 miles north of Pineland to McGregor. Movement was northwest at
10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Coral, Fort Myers, North Port, Sarasota, Bradenton, Punta Gorda,
Palmetto, Port Charlotte, Anna Maria, South Gate Ridge, Lake
Sarasota, Saint Armands Key, Palmona Park, Southwest Florida Airport,
North Sarasota, Harlem Heights, Lochmoor Waterway Estates, Memphis,
Cypress Lake and West Samoset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2644 8203 2676 8233 2757 8275 2757 8209
      2703 8209 2653 8166 2639 8198
TIME...MOT...LOC 1952Z 175DEG 6KT 2741 8219 2708 8231 2678 8217 2658
8192

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:42 PM EDTSpecial Weather StatementTBWHardee, Polk33 min
Jun 28, 3:15 PM EDTSpecial Weather StatementTBWHardee, Polk30 min
Jun 28, 3:53 PM EDTSpecial Weather StatementTBWCharlotte, Lee, Manatee, Sarasota67 min
Jun 28, 4:07 PM EDTSevere Thunderstorm WarningTBWCharlotte, Lee22 min
Jun 28, 4:33 PM EDTAreal Flood AdvisoryTBWLee87 min
Jun 28, 4:44 PM EDTSpecial Marine WarningTBW61 min
Jun 28, 5:06 PM EDTSpecial Weather StatementTBWPinellas39 min
Jun 28, 5:15 PM EDTSpecial Weather StatementTBWManatee45 min
Jun 28, 5:17 PM EDTSevere Thunderstorm WarningTBWPinellas43 min
Jun 28, 5:38 PM EDTAreal Flood AdvisoryTBWPinellas82 min
Jun 28, 5:42 PM EDTSpecial Marine WarningTBW93 min
Jun 28, 5:54 PM EDTSpecial Weather StatementTBWPinellas21 min
Jun 28, 7:09 PM EDTSpecial Weather StatementTBWLevy51 min
Jun 28, 7:21 PM EDTAreal Flood AdvisoryTBWCitrus, Sumter84 min
Jun 28, 7:45 PM EDTSpecial Weather StatementTBWPolk45 min
Jun 28, 7:49 PM EDTSpecial Marine WarningTBW41 min

Nearby

Tornado Warnings in Florida, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.